On a certain finite difference scheme for a model for diffusion of biological populations

  • Asghar Kerayechian


In this note, we present a numerical scheme for finding an approximate solution of an equation which can be viewed as a model for spatial diffusion of age-dependent biological populations. Discretization of the model yields a linear system with a block tridiagonal matrix. Our main concern will be discussion of stability for this scheme by examining the eigenvalues of the block tridiagonal matrix. Numerical results are presented.

AMS Mathematics Subject Classification

65M06 65M12 

Key word and phrases

population dynamics finite difference stability 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    H. Von Foerster,Some remarks on changing populations: The kinetirs of cell proliferation,Grune and stratton, New York, 1959.Google Scholar
  2. 2.
    M.E. Gurtin, and R.C. MacCamy,Nonlinear age dependent population dynamics, Arch. Rational Mech. Anal.54(1974), 281–300.MATHCrossRefMathSciNetGoogle Scholar
  3. 3.
    M.E. Gurtin,Some questions and open problems in cotinuum mechanics and population dynamics, J. Differential Equations,48(1983), 293–312.MATHCrossRefMathSciNetGoogle Scholar
  4. 4.
    F. Hoppensteadt,Mathematical theories of populations: Demographics, Genetics and Epidemics, Soc. Ind. Appl. Math., Phildelphia, 1975.MATHGoogle Scholar
  5. 5.
    R.C. MacCamy,A population model with nonlinear diffusion, J. Differential Equations,39(1981), 52–57.MATHCrossRefMathSciNetGoogle Scholar
  6. 6.
    K.E. Swick, A nonlinear age-dependent model of single species population dynamics, SIAM J. Appl. Math.,32(1977), 484–498.MATHCrossRefMathSciNetGoogle Scholar

Copyright information

© Korean Society for Computational and Applied Mathematics 1999

Authors and Affiliations

  1. 1.Deparment of MathematicsFerdowsi University of MashhadMashhadIran

Personalised recommendations